Alert archive / Wisconsin / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 28, 2020, 8:59 PM CDT for Dunn County, Wisconsin. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2020, 8:59 PM CDT (01:59 UTC)
- Expired
- Jun 28, 2020, 10:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Twin Cities, MN
County Dunn County, WI
The radar
The Minneapolis radar (KMPX), 118 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
452
WWUS83 KMPX 290159
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
859 PM CDT Sun Jun 28 2020
WIZ023>026-290300-
Pierce-St. Croix-Dunn-Pepin-
859 PM CDT Sun Jun 28 2020
...An AREA OF STORMS WILL AFFECT NORTH CENTRAL PEPIN...EASTERN
PIERCE...DUNN AND SOUTHEASTERN ST. CROIX COUNTIES THROUGH 10 PM
CDT...
At 858 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Knapp to near Elmwood to near Bay
City. Movement was east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Menomonie, Woodville, Glenwood City, Colfax, Boyceville, Elmwood, Eau
Galle, Plum City, Bay City, Knapp, Wheeler and Emerald.
This includes Interstate 94 in Wisconsin between mile markers 22 and
50.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4513 9171 4478 9179 4456 9216 4458 9247
4482 9237 4510 9231
TIME...MOT...LOC 0158Z 265DEG 15KT 4498 9204 4476 9211 4459 9239
$$
LSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 28, 7:00 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 28, 7:00 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 700 PM CDT Sun Jun 28 2020 .SHORT TERM...(This evening through Monday night) Issued at 401 PM CDT Sun Jun 28 2020 MCV moving into the Mankato area will be the focus for thunderstorms this afternoon that will track up into the Twin Cities and eventually the Twin Ports region. We're starting to get hints of deep moist convection initiating, though to this point, this feature has been fairly stable. However, with over 5000 j/kg of MUCAPE up into western IA, persistent southerly flow will continue to push more unstable air northward, so agree with the HRRR and HopWRFs that we will eventually a cluster of storms develop that moves north through the Twin Cities later this afternoon. Again, with the better instability and shear off to the southwest, these storms look to remain sub-severe. After this MCV moves through, attention turns to threat for where storms develop along the warm front. This next round of storms will tap into the extreme instability down across IA, but there continues to be little continuity in the models with where this batch of rain ends up. For example, the HRRR between 12z and 18z look fairly similar, the only difference is the 12z HRRR had the evening/overnight storms from south central MN up into the Twin Cities, while the 18z shifted it all north, with the heavy rain from the Twin Cities/east central MN into northwest WI. At this point, still favor a more southern solution like what the 12z HREF and 15z HopWRF mean have, with the warm front ending up from about Marshall to the MN/WI/IA border, with the greatest heavy rain and severe risk through the night centered closer to that region. Both the 12z and 18z HRRR show the potential for training of storms along where the warm front sets up, with some areas receiving 3+ inches of QPF. Fortunately, antecedent soil conditions are dry, so really think to have much of a flash flood threat, we're going to need to see heavy rain in the urban core of the Twin Cities metro. Everywhere else, soils are dry enough to handle some good rains. For the severe threat, that again looks better closer to the MN/IA border, where instability will be greater and shear is increased by the jet streak currently apparent on satellite imagery over KS moving up over IA this evening. For the severe threat to materialize, we probably need the souther solution to work out (12z HRRR). If we see a more northern solution as we are seeing with the 18z HRRR and the 18z HopWRF members just rolling in, we'll likely have a lower severe threat as these areas will be displaced from the stronger instability and shear. This activity tonight will likely generate an MCV, that will then serve as the focus for thunderstorm development Monday afternoon. There was certainly a trend from the GFS/NAM for the MPX area to be hot and capped on Monday, but like the idea of the 18z HRRR. Because of where it develops convection tonight, the HRRR generates an MCV near the Twin Cities, that by Monday afternoon is up by Duluth, with storms initiating there then tracking southeast into western WI. This should be how things play out, it's just a matter of where that MCV ends up and given uncertainty with where that will be, have kept PoPs mainly in the 30s north of I-94. As you get southwest of I-94, you will be encountering stronger and stronger capping, so have a dry day for Monday by the time you get to south central, southwest, and west central MN. With the lower cloud cover and drier conditions expected, this will translate to hot conditions southwest of I-94, with afternoon heat indices forecast to be in the mid 90s to lower 100s. Haven't issued any heat headlines yet until we get a better handle on how clouds and convection will trend Monday afternoon, but a heat advisory is looking pretty likely for at least the Twin Cities metro on Monday. .LONG TERM...(Tuesday through Sunday) Issued at 401 PM CDT Sun Jun 28 2020 For the long term, Tuesday is looking hot and dry, with the best forcing for precip out in the Dakotas. Wednesday/Wednesday night still looks to feature the passage of a weak cold front, but both the GFS/ECMWF trended drier with it. This makes sense as the main upper wave forcing this front will be going from the Dakotas into northern Saskatchewan. So forcing and shear will be weak across the MPX area with the front, with the severe threat really driven by the presence of strong instability along the front. Behind the front we see building heights and a drying trend for Thursday through Saturday. Stuck with NBM PoPs for Thursday, though those look overdone. Really it doesn't look like we have much of precip threat until Sunday, when a weak cold front looks to drop down from the north. For temperatures, it still looks hot, with the potential for us to pile on quite a few 90+ degree highs through the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 700 PM CDT Sun Jun 28 2020 MCV moving through now bringing an initial round of storms. Still some uncertainty with where the next round develops. The HRRR has been bouncing around with where storms develop through the rest of the night, but it has been bouncing additional storm development around east central MN and western WI. Kept the similar theme going with previous TAFs, but there's still plenty of potential for things to work out differently. Looks like MVFR cigs are going to be confined closer to the MCV circulation in central MN, so kept MVFR mention confined to AXN/STC, with models trending away from MVFR or lower cigs elsewhere. For Monday, the trend continues to be for drier conditions, with best TS potential in WI, but confidence in TS occurring is not high enough to include in the TAFs. KMSP...MCV related precip will be off the field by 1z. After that, it's wait and see if we get another round. That next round looks to get going near or shortly after 6z, possibly persisting out to 12z Monday. CIG trends have been to back away from MVFR potential, so kept MSP VFR outside of TSRA, with a SCT cloud group at the MVFR to handle that threat. /OUTLOOK FOR KMSP/ Tue...Mainly VFR. Slight Chc TSRA/MVFR. Wind SE 15G25 kts. Wed...Mainly VFR. Chc TSRA/MVFR. Wind SE 5-10 kts. Thu...Mainly VFR. Chc TSRA/MVFR. Wind lgt and vrb. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...MPG AVIATION...MPG
Hazardous weather outlook, Jun 28, 8:49 AM CDT, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 849 AM CDT Sun Jun 28 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 291400- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 849 AM CDT Sun Jun 28 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. Scattered severe thunderstorms will be possible late this afternoon into the evening from south central into east central Minnesota, including the Twin Cities metro area, and adjoining portions of western Wisconsin. Very large hail and damaging winds will be the main threats, with an isolated tornado possible as well. Locally heavy rainfall is also likely with thunderstorms that develop tonight. A flash flood threat exists wherever multiple rounds of thunderstorms are able to redevelop over the same area. The greatest risk for flash flooding exists from south central into east central Minnesota and far western Wisconsin. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Daily chances for thunderstorms exist Monday through Thursday. Monday and Wednesday have best chances for thunderstorms, with severe thunderstorms possible again on Wednesday. Excessive heat will be possible next week across western and southern Minnesota, as afternoon heat indices approach or exceed 100 F. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon into tonight.
In the hours before
Special weather statement, Jun 28, 7:46 PM CDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 746 PM CDT Sun Jun 28 2020 MNZ063-070-078-WIZ024-290115- Washington-Dakota-Goodhue-Pierce- 746 PM CDT Sun Jun 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAKOTA... NORTHWESTERN GOODHUE...SOUTHEASTERN WASHINGTON AND WEST CENTRAL PIERCE COUNTIES... At 746 PM CDT, a strong thunderstorm was located 7 miles south of Hastings, or 17 miles west of Red Wing, moving northeast at 35 mph. Winds in excess of 40 mph are possible with this storm. Atmospheric conditions are favorable for the development of funnel clouds. Locations impacted include... Cottage Grove, Hastings, Rosemount, Prescott, Cannon Falls, Afton, Stanton, Hampton, Randolph, Vermillion, Miesville and New Trier. This includes U.S. Highway 61 near mile marker 104. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4441 9296 4454 9317 4488 9283 4475 9259 TIME...MOT...LOC 0046Z 220DEG 30KT 4463 9289 BPH
Special weather statement, Jun 28, 7:49 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 749 PM CDT Sun Jun 28 2020 WIZ023>025-290130- Pierce-St. Croix-Dunn- 749 PM CDT Sun Jun 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIERCE...WEST CENTRAL DUNN AND SOUTHEASTERN ST. CROIX COUNTIES... At 749 PM CDT, a strong thunderstorm was located near Ellsworth, or 12 miles northeast of Red Wing, moving northeast at 25 mph. Winds in excess of 40 mph are possible with this storm. Atmospheric conditions are favorable for the development of funnel clouds. Locations impacted include... Ellsworth, Baldwin, Woodville, Elmwood, El Paso, Wilson, Beldenville, Hersey and Martel. This includes Interstate 94 in Wisconsin between mile markers 18 and 33. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4464 9236 4477 9257 4504 9233 4488 9202 TIME...MOT...LOC 0049Z 220DEG 24KT 4472 9242 BPH
Special weather statement, Jun 28, 8:31 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 831 PM CDT Sun Jun 28 2020 WIZ023>025-290200- Pierce-St. Croix-Dunn- 831 PM CDT Sun Jun 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIERCE...WEST CENTRAL DUNN AND SOUTHEASTERN ST. CROIX COUNTIES... At 831 PM CDT, a strong thunderstorm was located 7 miles west of Elmwood, or 15 miles east of River Falls, moving northeast at 35 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Baldwin, Woodville, Elmwood, Knapp, El Paso, Wilson, Hersey and Martel. This includes Interstate 94 in Wisconsin between mile markers 20 and 39. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4467 9223 4476 9245 4509 9231 4493 9196 TIME...MOT...LOC 0131Z 205DEG 31KT 4481 9231 BPH
Special weather statement, Jun 28, 8:43 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
843 PM CDT Sun Jun 28 2020
WIZ024-290200-
Pierce-
843 PM CDT Sun Jun 28 2020
...A LINE OF STORMS WILL AFFECT SOUTHEASTERN PIERCE COUNTY...
At 843 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Ellsworth to near Red
Wing. Movement was east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Ellsworth, Bay City, Esdaile, Red Wing Airport and Hager City.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4461 9260 4462 9260 4476 9245 4467 9223
4456 9244
TIME...MOT...LOC 0143Z 252DEG 27KT 4475 9232 4458 9251
LSLocal storm report, Jun 28, 8:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
849 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HEAVY RAIN 5 NNE MIESVILLE 44.66N 92.78W
06/28/2020 M3.34 INCH DAKOTA MN COCORAHS
&&
TDHSpecial weather statement, Jun 28, 8:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
859 PM CDT Sun Jun 28 2020
WIZ023>026-290300-
Pierce-St. Croix-Dunn-Pepin-
859 PM CDT Sun Jun 28 2020
...An AREA OF STORMS WILL AFFECT NORTH CENTRAL PEPIN...EASTERN
PIERCE...DUNN AND SOUTHEASTERN ST. CROIX COUNTIES THROUGH 10 PM
CDT...
At 858 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Knapp to near Elmwood to near Bay
City. Movement was east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Menomonie, Woodville, Glenwood City, Colfax, Boyceville, Elmwood, Eau
Galle, Plum City, Bay City, Knapp, Wheeler and Emerald.
This includes Interstate 94 in Wisconsin between mile markers 22 and
50.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4513 9171 4478 9179 4456 9216 4458 9247
4482 9237 4510 9231
TIME...MOT...LOC 0158Z 265DEG 15KT 4498 9204 4476 9211 4459 9239
LSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:06 PM CDT | Tornado Warning | MPX | Goodhue | 24 min |
| Jun 28, 7:14 PM CDT | Special Weather Statement | MPX | Dakota | 31 min |
| Jun 28, 7:25 PM CDT | Special Weather Statement | MPX | Washington | 35 min |
| Jun 28, 7:46 PM CDT | Special Weather Statement | MPX | Dakota | 29 min |
| Jun 28, 10:27 PM CDT | Special Weather Statement | MPX | Washington | 2 hr |
| Jun 28, 10:52 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Nicollet | 23 min |
| Jun 28, 11:15 PM CDT | Special Weather Statement | MPX | Nicollet | 45 min |
| Jun 28, 11:30 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 30 min |
| Jun 29, 12:01 AM CDT | Special Weather Statement | MPX | Sibley | 29 min |
| Jun 29, 12:21 AM CDT | Tornado Warning | MPX | Sibley | 39 min |
| Jun 29, 12:46 AM CDT | Special Weather Statement | MPX | Renville, Sibley | 59 min |
| Jun 29, 1:19 AM CDT | Flash Flood Warning | MPX | McLeod, Renville, Sibley | 3 hr |
| Jun 29, 1:31 AM CDT | Flash Flood Watch | MPX | Anoka, Blue Earth, Brown, Carver, Chisago, Dakota and 19 more | 10 hr |
| Jun 29, 1:45 AM CDT | Special Weather Statement | MPX | Chippewa | 60 min |
| Jun 29, 2:42 AM CDT | Special Weather Statement | MPX | Carver, Scott | 48 min |
| Jun 29, 3:03 AM CDT | Special Weather Statement | MPX | Dakota, Le Sueur, Rice | 57 min |
| Jun 29, 4:27 AM CDT | Heat Advisory | MPX | Anoka, Carver, Chippewa, Dakota, Hennepin, Lac qui Parle and 6 more | 8 hr |
| Jun 29, 4:29 AM CDT | Special Weather Statement | MPX | Le Sueur, Nicollet, Scott, Sibley | 46 min |
| Jun 29, 4:33 AM CDT | Special Weather Statement | MPX | Dakota, Goodhue, Rice, Washington | 57 min |
| Jun 29, 5:49 AM CDT | Special Weather Statement | MPX | Pope, Swift | 56 min |
| Jun 29, 6:46 AM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi | 59 min |
| Jun 29, 7:18 AM CDT | Special Weather Statement | MPX | Le Sueur | 57 min |
| Jun 29, 7:23 AM CDT | Flash Flood Warning | MPX | Blue Earth, Brown, Le Sueur, Nicollet | 5 hr |
| Jun 29, 8:17 AM CDT | Special Weather Statement | MPX | Wright | 43 min |
| Jun 29, 8:33 AM CDT | Flash Flood Warning | MPX | Le Sueur, Rice | 3 hr |
| Jun 29, 8:34 AM CDT | Special Weather Statement | MPX | Le Sueur, Rice | 26 min |
| Jun 29, 9:18 AM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 57 min |
| Jun 29, 11:40 AM CDT | Areal Flood Warning | MPX | Le Sueur, Rice | 4 hr |
| Jun 29, 3:57 PM CDT | Special Weather Statement | MPX | Mille Lacs | 63 min |
| Jun 29, 4:27 PM CDT | Special Weather Statement | MPX | Todd | 33 min |
| Jun 29, 5:02 PM CDT | Special Weather Statement | MPX | Morrison, Todd | 58 min |
| Jun 29, 6:04 PM CDT | Special Weather Statement | MPX | Morrison | 71 min |
| Jun 29, 6:42 PM CDT | Flash Flood Warning | MPX | Morrison | 5 hr |
| Jun 28, 7:30 PM CDT | Special Weather Statement | MPX | Pierce | 30 min |
| Jun 28, 7:49 PM CDT | Special Weather Statement | MPX | Pierce | 41 min |
| Jun 28, 7:51 PM CDT | Tornado Warning | MPX | Pierce | 24 min |
| Jun 28, 8:31 PM CDT | Special Weather Statement | MPX | Pierce | 29 min |
| Jun 28, 8:43 PM CDT | Special Weather Statement | MPX | Pierce | 17 min |
| Jun 28, 9:50 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn | 25 min |
| Jun 28, 10:14 PM CDT | Special Weather Statement | MPX | Rusk | 46 min |
| Jun 29, 2:04 AM CDT | Flash Flood Warning | MPX | Barron, Dunn, Pierce, Saint Croix | 5 hr |
| Jun 29, 4:53 AM CDT | Flash Flood Warning | MPX | Dunn, Pierce, Saint Croix | 3 hr |
| Jun 29, 5:08 AM CDT | Special Weather Statement | MPX | Chippewa, Pepin, Rusk | 67 min |
| Jun 29, 6:48 AM CDT | Areal Flood Warning | MPX | Barron, Dunn, Pierce, Polk, Saint Croix | 10 hr |
| Jun 29, 7:40 AM CDT | Areal Flood Warning | MPX | Dunn, Pierce, Saint Croix | 5 hr |
| Jun 29, 12:49 PM CDT | Areal Flood Warning | MPX | Dunn, Pierce, Saint Croix | 3 hr |
| Jun 29, 4:58 PM CDT | Areal Flood Warning | MPX | Pierce, Saint Croix | 17 hr |
Nearby
Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.